Funnel Cloud, Atkinson
- When
- August 26, 6:57 PM EST
- Where
- Atkinson County, 1.18 mi E of Pearson
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.300, -82.850
The Atkinson County 911 Dispatch relayed a public report of a funnel cloud in Pearson.
A surface ridge axis was across south Florida with broad troughing over south Georgia. A short wave trough was moving east over the Gulf Coast region with a swath of drier air over south Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface ridge axis was across south Florida with broad troughing over south Georgia. A short wave trough was moving east over the Gulf Coast region with a swath of drier air over south Georgia. In addition, temperatures aloft decreased which assisted in destabilization. A strong storm produced a funnel cloud that was observed near Pearson in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 26, 2:05 PM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 305 PM EDT THU AUG 26 2010 ...RECORD STREAK OF 90 DEGREES CONTINUES AT JAX AND AMG... .SHORT TERM...LATEST MSAS ANALYSIS CONTINUES TO SHOW HIGH PRESSURE AT THE SURFACE ANCHORED OVER SOUTH CENTRAL FLORIDA WITH A SUBTLE WAVE NOTED OVER SOUTH FLORIDA AND THE KEYS. RIDGE WITHIN THE LAST SEVERAL HOURS HAS ACTUALLY NOSED NORTHWARD ALONG THE WESTERN PERIPHERY INTO THE EASTERN GULF ALLOWING...LIKELY THE CULPRIT IN DECREASED SHOWER AND THUNDERSTORM ACTIVITY THUS FAR TODAY. MODELS STILL SHOW SHORTWAVE ACTIVITY POISED IN THE GULF AND WATER VAPOR CONFIRMS THIS...SO EXPECT AN INCREASE IN PRECIP COVERAGE THROUGH THIS EVENING WITH ITS APPROACH. IN ADDITION...WITH EAST COAST SEABREEZE DEVELOPMENT AND SLIGHTLY HIGHER INSTABILITY ALONG THE COAST...SCT STORMS SHOULD DEVELOP. WHERE THESE VARIOUS FEATURES COINCIDE WILL BE WHERE HIGHEST POPS RESIDE AND FEEL THIS WILL BE ALONG AND WEST OF THE I95 CORRIDOR MAINLY SOUTH OF JAX. WILL STILL BE MONITORING GA PORTION AS WELL AS TEMPS ALOFT ARE COLDER THAN THE PAST MONTH OR SO WITH -7C. MORE SUNSHINE THERE AND INCREASED INSTABILITY SHOULD BE THE IMPETUS FOR ADDITIONAL SCT STORMS. DRY AIR ALOFT COULD AID IN DEVELOPMENT OF A FEW STRONG STORMS WITH WET MICROBURSTS. FOR FRIDAY...MOISTURE AXIS REMAINS ACROSS THE AREA WITH MID AND UPPER LEVEL HIGH REMAINING WELL TO THE SOUTH. CHALLENGE WILL BE IDENTIFYING INDIVIDUAL SHORTWAVES THAT EMANATE FROM THE EASTERN GULF. FOR NOW...WILL USE A A SIMILAR POP PROFILE TO TODAYS WITH THE EXCEPTION BEING LOWER POPS OVER SOUTHEAST GEORGIA AND ALONG THE ATLANTIC COAST AS DRY AIR WORKS DOWN THE COAST. DRIER AIR AT THE SURFACE AS WELL SHOULD LIMIT INSTABILITY WITH ONLY ISOLATED THUNDERSTORMS AT BEST EXPECTED. REGARDLESS OF ACTUAL POP OUTCOME...IT LOOKS AS THOUGH ABUNDANT CLOUD COVER WILL BE PRESENT AND WITH DEVELOPING NORTHEAST FLOW EARLIER...JAX RECORD 90 DEGREE STREAK COULD BE IN JEOPARDY. SAT LOOKS TO BE A TRANSITION DAY AS SURFACE HIGH BECOMES ENTRENCHED OVER THE CAROLINAS WITH WEDGING DOWN THE ATLANTIC COAST...PROVIDING FOR A NORTHEAST FLOW REGIME FOR OUR AREA. QUESTIONS ALWAYS ARISE DURING THIS REGIME WHETHER COASTAL SHOWERS WILL BE THE RULE OR IT BECOMES MORE OF A TYPICAL INLAND CONVERGENCE DAY AS THE EAST COAST SEABREEZE MARCHES ACROSS. FOR NOW...WILL PLAY IT AS SHOWERS IN THE MORNING ALONG THE COAST WITH GREATEST COVERAGE INLAND DURING THE AFTERNOON. DRIER AIR SHOULD WORK INTO THE GA ZONES FOR SUN WITH MAIN FOCUS SOUTH OF THE I10 CORRIDOR. && .CLIMATE... WILL BE A CLOSE CALL ON STREAK FOR FRIDAY...BUT MORE LIKELY TO GET BROKEN BY COOLER AIR BEHIND BACK DOOR COLD FRONT FOR THE WEEKEND. .LONG TERM...MONDAY THROUGH WEDNESDAY... MONDAY THROUGH WEDNESDAY...SFC HIGH PRESSURE WILL CONTINUE TO ANCHOR NORTH OF THE REGION AND STEERING FLOW WILL REMAIN OUT OF THE EAST-NORTHEAST OFF THE MOIST ATLANTIC...BUT PRECIP WATER AMOUNTS WILL SLOWLY LOWER FROM 1.5 INCHES ON MONDAY TO AROUND 1 INCH ON WEDNESDAY AND THIS WILL SLOWLY DECREASE ONSHORE SHOWER/TSTM ACTIVITY THROUGH EARLY NEXT WEEK BUT TOO EARLY TO REMOVE FROM ANY CERTAIN DAY...WILL LIKELY EXPECT ISOLD ACTIVITY DURING THE DAY ACRS THE FORECAST AREA DUE TO HEATING AND THEN SHOWER/TSTM ACTIVITY WILL BE HELD ALONG THE COAST AT NIGHT. && .AVIATION...HAVE INCREASES MENTION OF PRECIP AND ATTEMPTED TO KEEP AT 2 TO 3 HOUR RANGE TO MVFR PRECIP. HEAVIER SHOWERS OR STORMS WILL LIKELY PRODUCE PERIODS OF IFR...PARTICULARLY VSBY. && .MARINE...GENERALLY LIGHT WINDS AND SEAS IN THE NEAR TERM...BUT BUILDING E SEABOARD HIGH PRESSURE WILL INCREASE WINDS AND SEAS OVER THE AREA WATERS WITH HEADLINES LIKELY BY SAT. E SWELLS WILL INCREASE IN RESPONSE TO DANIELLE AND EARL AS WELL...BUT HAVE CAPPED SEAS AT AROUND 9 FEET FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... AMG 93 72 91 70 / 30 30 30 10 SSI 89 76 87 76 / 40 40 40 30 JAX 91 73 89 74 / 50 40 40 30 SGJ 87 74 86 76 / 60 60 60 40 GNV 88 71 89 70 / 70 50 50 20 OCF 87 72 88 71 / 80 60 60 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && DEESE/CARROLL/PRESNALL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1020 AM EDT THU AUG 26 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1020 AM EDT THU AUG 26 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. RAINFALL WILL BE THE MOST WIDESPREAD AND HEAVIEST ACROSS NORTHEAST FLORIDA. SLOW MOVEMENT OF THE CONVECTION TOWARD THE NORTHEAST AT 10 MPH OR LESS WILL ALLOW FOR LOCALLY HEAVY RAINFALL IN SOME LOCATIONS. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE IN THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. MAXIMUM TEMPERATURES IN THE LOWER TO MID 90S ALONG THE I-10 CORRIDOR AND NORTHWARD ACROSS SOUTHEAST GEORGIA WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON FRIDAY WITH LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS POSSIBLE. BREEZY NORTHEAST FLOW OVER THE WEEKEND AND CONTINUING INTO EARLY NEXT WEEK WILL LEAD TO A HIGHER RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST AS WELL AS POSSIBLE SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JCH/SEC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT THU AUG 26 2010
GAZ132-262345-
COFFEE-
656 PM EDT THU AUG 26 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 745 PM EDT...
AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NICHOLLS...OR 11
MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS THROUGH 745 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3157 8262 3156 8262 3156 8260 3153 8260
3143 8267 3147 8274 3160 8267
TIME...MOT...LOC 2256Z 210DEG 3KT 3149 8267
ZAPPESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 705 PM EDT THU AUG 26 2010 GAZ136-262345- WAYNE- 705 PM EDT THU AUG 26 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WAYNE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT... AT 706 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GARDI...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GARDI THROUGH 745 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3155 8166 3146 8173 3151 8185 3161 8182 TIME...MOT...LOC 2306Z 207DEG 3KT 3153 8177 ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 725 PM EDT THU AUG 26 2010 GAZ150-270000- WARE- 725 PM EDT THU AUG 26 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT... AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NEEDHAM...OR 8 MILES SOUTHWEST OF WAYCROSS...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANOR...NEEDHAM AND WAYCROSS THROUGH 800 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3123 8258 3124 8232 3102 8234 3102 8258 TIME...MOT...LOC 2325Z 237DEG 4KT 3114 8246 ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 734 PM EDT THU AUG 26 2010 GAZ150-270000- WARE- 734 PM EDT THU AUG 26 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT... AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DIXIE UNION...OR 10 MILES NORTHWEST OF WAYCROSS...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DIXIE UNION THROUGH 800 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3138 8240 3128 8239 3128 8254 3138 8253 TIME...MOT...LOC 2334Z 280DEG 1KT 3133 8246 ZIBURA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
745 PM EDT THU AUG 26 2010
GAZ132-270030-
COFFEE-
745 PM EDT THU AUG 26 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
COFFEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 830 PM EDT...
AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF DOUGLAS TO 10 MILES SOUTHEAST OF DOUGLAS...STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOUGLAS THROUGH
830 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3162 8272 3143 8262 3141 8263 3136 8274
3137 8278 3137 8279 3153 8287
TIME...MOT...LOC 2345Z 247DEG 2KT 3155 8279 3142 8271
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
746 PM EDT THU AUG 26 2010
GAZ136-270030-
WAYNE-
746 PM EDT THU AUG 26 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 830 PM EDT...
AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
GARDI TO 3 MILES EAST OF MOUNT PLEASANT...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MOUNT PLEASANT AND
GARDI THROUGH 830 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3153 8171 3150 8164 3148 8161 3146 8161
3141 8165 3140 8167 3140 8170 3147 8186
3154 8181
TIME...MOT...LOC 2346Z 251DEG 6KT 3151 8180 3145 8161
ZAPPEThe national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
The Atkinson County 911 Dispatch relayed a public report of a funnel cloud in Pearson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246508.